Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 46, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 3:58 AM CDT for Blue Earth County, Faribault County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2024, 3:58 AM CDT (08:58 UTC)
- Expired
- Jun 17, 2024, 5:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:45 AM CDT | TSTM WND GST 59 | 3 Se Mapleton, MN | Mesonet station MN152 T.h.30 - Mapleton - Mp 146.8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
The text
As transmitted.
032
WUUS53 KMPX 170858
SVRMPX
MNC013-043-171000-
/O.NEW.KMPX.SV.W.0046.240617T0858Z-240617T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT Mon Jun 17 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Faribault County in south central Minnesota...
Blue Earth County in south central Minnesota...
* Until 500 AM CDT.
* At 358 AM CDT, severe thunderstorms were located along a line
extending from near Madelia to near Truman to near Iowa Lake,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Winnebago around 405 AM CDT.
Amboy and Vernon Center around 410 AM CDT.
Blue Earth around 415 AM CDT.
Good Thunder and Delavan around 420 AM CDT.
Mapleton around 425 AM CDT.
Other locations impacted by these severe thunderstorms include
Huntley, Garden City, Guckeen, and Brush Creek.
This includes the following highways...
Interstate 90 between mile markers 113 and 134.
U.S. Highway 169 between mile markers 1 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9425 4385 9425 4385 9436 4407 9437
4411 9377 4384 9376 4350 9384
TIME...MOT...LOC 0858Z 258DEG 34KT 4400 9443 4380 9438 4354 9442
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
130
WWUS53 KMPX 170908
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 AM CDT Mon Jun 17 2024
MNC013-043-171000-
/O.CON.KMPX.SV.W.0046.000000T0000Z-240617T1000Z/
Faribault MN-Blue Earth MN-
408 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR FARIBAULT AND BLUE EARTH COUNTIES...
At 407 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Madelia to 6 miles northwest of
Winnebago to 8 miles northeast of Iowa Lake, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 401 AM, a 67 mph wind gust was measured
at Fairmont airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Blue Earth, Winnebago, Amboy, and Vernon Center around 415 AM CDT.
Good Thunder around 420 AM CDT.
Delavan around 425 AM CDT.
Mapleton around 430 AM CDT.
Easton and Frost around 435 AM CDT.
St. Clair and Minnesota Lake around 440 AM CDT.
Pemberton around 445 AM CDT.
Other locations impacted by these severe thunderstorms include
Huntley, Garden City, Guckeen, and Brush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9425 4385 9425 4385 9436 4407 9437
4411 9377 4384 9376 4350 9384
TIME...MOT...LOC 0907Z 257DEG 32KT 4402 9432 4382 9428 4356 9431
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Borghoff345
WWUS53 KMPX 170927
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Mon Jun 17 2024
MNC013-043-171000-
/O.CON.KMPX.SV.W.0046.000000T0000Z-240617T1000Z/
Faribault MN-Blue Earth MN-
427 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR FARIBAULT AND BLUE EARTH COUNTIES...
At 426 AM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Vernon Center to near Amboy to near
Elmore, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Blue Earth, Amboy, Vernon Center, and Delavan around 430 AM CDT.
Frost around 435 AM CDT.
Mapleton, Good Thunder, and Easton around 440 AM CDT.
Minnesota Lake around 450 AM CDT.
Pemberton around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Huntley, Garden City, Guckeen, and Brush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have had a history of producing 60 to 70 mph winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4350 9425 4385 9425 4385 9436 4407 9437
4411 9377 4384 9376 4350 9384
TIME...MOT...LOC 0926Z 256DEG 30KT 4394 9427 4385 9417 4354 9412
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Borghoff081
WWUS53 KMPX 170946
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Mon Jun 17 2024
MNC013-043-171000-
/O.CON.KMPX.SV.W.0046.000000T0000Z-240617T1000Z/
Faribault MN-Blue Earth MN-
446 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR FARIBAULT AND SOUTHERN BLUE EARTH COUNTIES...
At 446 AM CDT, severe thunderstorms were located along a line
extending from near Good Thunder to near Mapleton to near Frost,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mapleton, Minnesota Lake, and Easton around 450 AM CDT.
Pemberton around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Huntley, Garden City, Guckeen, and Brush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9425 4385 9425 4407 9437 4411 9377
4384 9376 4350 9384
TIME...MOT...LOC 0946Z 258DEG 34KT 4398 9403 4389 9393 4358 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:27 AM CDT, 31 minutes earlier. Its key messages:
- Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
- Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 3:27 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Showers and thunderstorms ongoing, with elevated storms posing
a risk for severe hail (1" or more) and damaging wind gusts
(up to 65 mph).
- Scattered showers & storms over the next few days with an
increased risk of flooding due to training storms. Exact
amounts will vary based on orientation of training
thunderstorms.
&&
.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024
Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.
By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.
Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.
A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024
The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.
KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.
/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
Stevens-Swift-Todd.
Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
Washington-Wright.
Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Barron-Polk.
Flood Watch through late Tuesday night for St. Croix.
Flood Watch until 1 PM CDT this afternoon for Pierce.
&&
DISCUSSION...BED
AVIATION...BEDHazardous weather outlook, Jun 17, 3:54 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Mon Jun 17 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 354 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms ongoing this morning. Reports of wind gusts up to 40-65 mph have been observed, and the threat will continue until late this morning. Isolated large hail and flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed at times this morning through tomorrow night. BED
In the hours before
Local storm report, Jun 17, 3:49 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Tstm Wnd Gst 7 WNW Trimont 43.80N 94.84W
06/17/2024 M63 MPH Martin MN Mesonet
&&
borghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 57 min |
| Jun 17, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 23 min |
| Jun 17, 4:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 41 min |
| Jun 17, 6:50 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 28 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 24 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Hennepin, Wright | 21 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 29 days |
| Jun 17, 2:53 PM CDT | Flood Watch | MPX | Goodhue, Le Sueur, Rice | 13 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Dakota, Rice | 44 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 5:29 PM CDT | Special Weather Statement | MPX | Freeborn | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.